If you suffer from heartburn, you probably take a class of medications known as proton pump inhibitors (PPIs). This class of drugs works to relieve heartburn by reducing the amount of acid in the stomach.
Heartburn feels like a burning sensation in the chest, behind the breast bone. This sensation can become worse when you are in a lying down position or bent over.
Generally, heartburn isn’t a cause for concern. It can be a random occurrence as a result of your diet. But if heartburn is chronic, it can lead to other health problems.
Although heartburn can bring upon its own health complications, new findings suggest that proton pump inhibitors can increase the risk of dementia.
Heartburn medication increases risk of dementia
The German study looked at seniors over the age of 75 and found that participants who regularly took PPIs had a 44 percent increased risk of dementia. Although the study found an association between heartburn medication and dementia, it did not determine cause and effect.
Corresponding author Britta Haenisch said, “To evaluate cause-and-effect relationships between long-term PPI use and possible effects on cognition in the elderly, randomized, prospective clinical trials are needed.” Haenisch added that physicians should follow PPI guidelines for prescription in order to reduce overdosages.
Previous research has linked other antacids such as H2 blockers to a higher risk of dementia as well.
Expert in aging Dr. Malaz Boustani added, “I’m going to disclose the finding to my patients and then let them decide whether they will take the risk or not. On Monday I have clinic, and if I have patients taking a PPI or an H2 blocker I will tell them exactly what I’m telling you, and then they can decide.”
In 2013, it was reported that 15 million Americans were using PPIs. A rising concern has erupted over the overuse of PPIs in cases of minor heartburn or acid reflux. A study published in JAMA Internal Medicine reported that 70 percent of PPI users in the U.S. were prescribed the medication inappropriately by doctors. Furthermore, 25 percent of users could stop taking the medication and not have an increase in heartburn.
The study also found that overuse of PPIs could have detrimental health effects, like increasing the risk of chronic kidney disease.
The German researchers collected data of over 74,000 seniors over the age of 75, where 2,950 of them regularly took PPIs. The researchers found that regular use of PPIs increased the risk of dementia by 44 percent.
Dr. Gisele Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, added, “We don’t know what is causing the brain to deteriorate. Until we know this, there’s no reason for people who are taking PPIs to be too concerned about that and stop taking those agents if they are needed.”
Further research is required in order to better understand the connection between heartburn medication and dementia. Until then, doctors should stick with prescription guidelines and patients should avoid the overuse of PPIs, not only for their mind, but for their overall health as well.
Constant heartburn linked to stomach, esophageal cancer
Constant heartburn has been linked to stomach and esophageal cancer. I’m sure at some point you’ve experience that burning sensation after a meal. It’s uncomfortable and also a nuisance, but you pop an antacid and that burning feeling fades away. Continue reading…
How to finally put an end to nagging heartburn
If you’ve ever experienced heartburn, it probably came after a spicy or fried meal. That feeling of burning in your chest, which seems to get worse when you lie down, can be quite uncomfortable. To relieve the burning sensation, you probably drink some milk or reach for an antacid, promising yourself you’ll stay away from those heartburn-inducing foods next time. Continue reading…